Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Pittsburgh, PA

May 12, 2004Armstrong County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 12, 2004, 4:38 PM EDT for Armstrong County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 4:38 PM EDT (20:38 UTC)
Expired
May 12, 2004, 5:45 PM EDT
In force
67 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Armstrong County, PA

The radar

The Pittsburgh radar (KPBZ), 57 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WUUS51 KPBZ 122038
SVRPBZ
PAC005-122145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 PM EDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARMSTRONG COUNTY IN PENNSYLVANIA

* UNTIL 545 PM EDT

* AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES WEST OF FORD
  CLIFF...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FORD CITY...
  LENAPE HEIGHTS...
  MANORVILLE...

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4077 7972 4070 7971 4073 7944 4080 7946

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:55 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 12, 1:55 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
155 PM EDT WED MAY 12 2004

.MESOSCALE/THUNDERSTORM DISCUSSION

SLOW MOVING THUNDERSTORMS DEVELOPING.  LEFT OVER BOUNDARIES MAY
PROVIDE A FOCUS POINT FOR ADDITIONAL THUNDERSTORMS THIS EVENING
PROGRESSES. GIVEN HIGH PRECIPITABLE WATER VALUES (1.3 TO 1.4 INCHES)
LOW FLASH FLOOD GUIDANCE AND THE POTENTIAL TO HAVE STORMS REMAIN
NEARLY STATIONARY ALONG THAT BOUNDARY, WE WILL MONITOR THE POTENTIAL
FOR FLASH FLOOD PRODUCING STORMS.
&&

.EARLY PERIOD DISCUSSION...
CONTINUED WARM/UNSTABLE REGIME IN SW FLOW ON BACKSIDE OF BERMUDA
HIGH PARKED OFF EAST COAST. CONTINUED DIURNAL CONVECTION- ANY STORMS
WILL BE SLOW MOVING.  COLD FRONT EXPECTED TO MOVE TOWARDS REGION
LATE FRIDAY NIGHT. THREAT FOR MORE ORGANIZED CONVECTION/PRECIP AS
DYMAMICS COME MORE IN PLACE.
&&

EXTENDED PERIOD DISCUSSION...
HIGH PRESSURE IN CONTROL SATURDAY NIGHT
AND REMAINDER OF WEEKEND AND THEN SERIES OF FRONTAL BOUNDARIES
AFFECTING AREA EARLY NEXT WITH WITH CHANCE OF PRECIP.
&&

.PRELIMINARY POINT TEMPS/POPS...
PITTSBURGH, PA        82  63  82  65 /  30  30  30  30
WHEELING,   WV        83  63  82  64 /  30  30  30  30
MORGANTOWN, WV        81  64  83  65 /  30  30  30  30
ZANESVILLE, OH        84  63  81  65 /  30  30  30  40
NEW PHILADELPHIA, OH  83  63  82  64 /  30  30  30  40
FRANKLIN, PA          81  60  81  59 /  40  40  30  30
DUBOIS, PA            81  60  80  60 /  40  40  30  30
LATROBE, PA           80  61  81  61 /  30  30  30  30
BUTLER, PA            82  63  81  61 /  40  30  30  30
INDIANA, PA           79  60  82  60 /  30  30  30  30
OAKLAND, MD           79  57  79  61 /  30  30  30  30
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&

99/99
Hazardous weather outlook, May 12, 4:40 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
440 AM EDT WED MAY 12 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-120839-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
440 AM EDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY. THIS ACTIVITY...
FOR THE MOST PART...WILL BE ISOLATED AND IS NOT EXPECTED TO REACH
SEVERE LEVELS. HOWEVER...STORMS THAT DO DEVELOP WILL BE SLOW
MOVING AND COULD PRODUCE VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 12, 2:01 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 PM EDT WED MAY 12 2004

OHZ041-050-WVZ001-002-121900-
BROOKE WV-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-
201 PM EDT WED MAY 12 2004

AT 200 PM THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WERE OVER WERE
MOVING THROUGH  OVER COLUMBIANA... JEFFERSON... HANCOCK AND BROOKE
COUNTIES.  THESE STORMS ARE VERY SLOW MOVING SLOW MOVING AND WILL
PRODUCE HEAVY RAINS AND HAIL AS THEY SLOWLY MOVE NORTHEAST.  THE MOST
POTENT STORMS WERE OVER WEIRTON AND NEAR EAST LIVERPOOL.
Special weather statement, May 12, 2:03 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
203 PM EDT WED MAY 12 2004

OHZ041-050-WVZ001-002-121858-
BROOKE WV-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-
203 PM EDT WED MAY 12 2004

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS...

AT 200 PM THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WERE OVER WERE
MOVING THROUGH  OVER COLUMBIANA... JEFFERSON... HANCOCK AND BROOKE
COUNTIES.  THESE STORMS ARE VERY SLOW MOVING SLOW MOVING AND WILL
PRODUCE HEAVY RAINS AND HAIL AS THEY SLOWLY MOVE NORTHEAST.  THE MOST
POTENT STORMS WERE OVER WEIRTON AND NEAR EAST LIVERPOOL.
Special weather statement, May 12, 2:08 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
208 PM EDT WED MAY 12 2004

OHZ041-050-WVZ001-002-121858-
BROOKE WV-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-
208 PM EDT WED MAY 12 2004

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS...

AT 200 PM THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WERE MOVING THROUGH
COLUMBIANA... JEFFERSON... HANCOCK AND BROOKE COUNTIES.  THESE STORMS
ARE MOVING VERY SLOW TO THE NORTHEAST AND WILL PRODUCE HEAVY RAINS
AND HAIL.  THE MOST POTENT STORMS WERE OVER WEIRTON AND NEAR EAST
LIVERPOOL.
Special weather statement, May 12, 2:59 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT WED MAY 12 2004

OHZ041-121936-
COLUMBIANA OH-
259 PM EDT WED MAY 12 2004

...THUNDERSTORM WITH TORRENTIAL DOWNPOURS AND HAIL...

AT 257 PM THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND HAIL WERE OVER
COLUMBIANA COUNTY. THESE STORMS ARE VERY SLOW MOVING AND WILL
PRODUCE HEAVY RAINS AND HAIL AS THEY MOVE SLOWLY NORTHEAST.  THE MOST
POTENT STORM WAS OVER THE WEST POINT AREA.
Local storm report, May 12, 3:04 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 W TORONTO             40.46N 80.64W
05/12/2004  1.00 INCH        JEFFERSON          OH   PUBLIC

&&
Local storm report, May 12, 3:38 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             NEW CUMBERLAND          40.50N 80.61W
05/12/2004  0.75 INCH        HANCOCK            WV   PUBLIC

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 6:01 PM EDTSevere Thunderstorm WarningPBZForest59 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.